High Wind, Eastern Magic Valley
- When
- March 6, 10:00 AM MST to 7:00 PM MST
- Where
- Eastern Magic Valley forecast zone
- Measured
- 45 kt (52 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
Strong westerly flow through several thousand feet of the atmosphere brought high winds to the valleys of southeastern Idaho. On the afternoon of the 6th, Mesonet sites showed sustained winds were 40 to 50 mph throughout the eastern magic valley and Snake River Plain with gusts of 60 mph.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Strong westerly flow through several thousand feet of the atmosphere brought high winds to the valleys of southeastern Idaho. On the afternoon of the 6th, Mesonet sites showed sustained winds were 40 to 50 mph throughout the eastern magic valley and Snake River Plain with gusts of 60 mph. One roof was torn off a house in Shelley. No other major damage reports were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 6, 10:00 AM MST, 0 minutes earlier.
SOUTHEAST IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 1000 AM MST THU MAR 6 2003 LITTLE GOING ON THIS MORNING AS PRECIP HAS DIED DOWN QUITE A BIT FROM YESTERDAY. SOME AREAS IN UPPER SNAKE HIGHLANDS CLOSE TO WARNING AMOUNTS YESTERDAY. WITH STRONG JET ROLLING INTO CENTRAL IDAHO AND GOOD OROGRAPHIC LIFT STILL THINK SNOW WILL INCREASE IN MOUNTAIN ZONES THIS AFTERNOON AND CONTINUE THROUGH FRIDAY AS JET FINALLY LIFTS NORTH. PRECIP MAY EVEN LINGER IN NORTHERN MOUNTAINS SATURDAY. WINTER STORM WARNINGS CONTINUE THROUGH TONIGHT AND WILL JUST RIDE THOSE OUT. CURRENT WIND WARNING IN VALLEY ZONES AND GENERALLY WIDESPREAD 30 TO 40 MPH RIGHT NOW AND SHOULD SEE SOME GRADUAL INCREASE AS GET INTO AFTERNOON HOURS. WILL CONTINUE WITH CURRENT WARNING FOR WINDS AS WELL. NO CHANGES PLANNED TO CURRENT ZONES. GK .KSFX...OPERATIONAL...VCP 21 .PIH...A WINTER STORM WARNING CONTINUES FOR THE MOUNTAINS...AND HIGH WIND WARNING CONTINUES FOR THE VALLEYS. PLEASE REFER TO THE LATEST WEATHER BULLETINS FOR DETAILS.
IDZ017>023-031-032-062345- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 600 AM MST THU MAR 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... A WINTER STORM WARNING IS IN EFFECT FOR ELEVATIONS ABOVE 6000 FEET ACROSS THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS. PERIODS OF SNOW AND GUSTY WINDS WILL PERSIST IN THESE AREAS THROUGH TONIGHT. PLEASE SEE THE LATEST WINTER STORM WARNING BULLETIN FOR DETAILS. A HIGH WIND WARNING IS IN EFFECT FOR THE EASTERN MAGIC VALLEY... LOWER...AND UPPER SNAKE RIVER PLAIN FOR LATE THIS MORNING THROUGH EARLY THIS EVENING. SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH ARE EXPECTED IN THESE AREAS. PLEASE SEE THE LATEST WIND ADVISORY BULLETIN FOR DETAILS. .DAYS TWO THROUGH SEVEN... A LOW PRESSURE SYSTEM MOVING INTO THE NORTHERN ROCKIES WILL CONTINUE THE THREAT OF SIGNIFICANT SNOWS ABOVE 6000 FEET OVER THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS THROUGH TONIGHT. HENCE...A WINTER STORM WARNING IS IN EFFECT FOR THESE AREAS DURING THAT TIME FRAME. STRONG WINDS WILL PERSIST ACROSS THE EASTERN MAGIC VALLEY... LOWER...AND UPPER SNAKE PLAIN. THE THREAT FOR HEAVY SNOW AND STRONG WINDS WILL BE OVER BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346273, 5346274, 5346275.